Pennsylvania, 2009

Flash Flooding in Pennsylvania, August 10, 2009

August 10, 2009 · NWS CTP · 3 events in 1 county or zone

Thunderstorms produced heavy rain and several instances of isolated flash flooding in Warren County throughout the day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Thunderstorms produced heavy rain and several instances of isolated flash flooding in Warren County throughout the day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Aug 10, 6:48 AM EST, 43 minutes earlier.

Area forecast discussion, Aug 10, 6:48 AM EST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
748 AM EDT MON AUG 10 2009

.SYNOPSIS...
AN UPPER LEVEL RIDGE OVER PENNSYLVANIA WILL PUSH OFF THE EAST
COAST BY TUESDAY...ALLOWING A COLD FRONT TO PUSH THROUGH INTO THE
AREA. HIGH PRESSURE WILL BUILD OVER THE STATE FOR THE SECOND HALF
OF THE WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
UPPER LVL RIDGE CRESTING OVR PENNSYLVANIA EARLY TODAY...PUSHING
RING OF FIRE NORTH OF THE BORDER. LATEST BLENDED TOTAL PWAT
PRODUCT SHOWING EVIDENCE OF THIS...AS BAND OF HIGHEST PWATS HAS
LIFTED INTO UPSTATE NY DURING THE LAST FEW HRS. HOWEVER...A FEW
SHRA CURRENTLY NOTED OVR THE NW MTNS...ALONG OLD OUTFLOW BOUNDARY
FROM EARLIER MCS. THIS AREA WILL SHOULD CONTINUE TO BE THE FOCUS
FOR ISOLATED CONVECTION DURING THE NEXT SEVERAL HRS.

FOR LATER TODAY...STILL A RISK OF STRONG TO SEVERE STORMS...AS
FRONTAL BOUNDARY REMAINS TO THE NORTH...AND VERY UNSTABLE AIR
REMAINS IN PLACE. HIGHEST POPS WILL BE RESERVED FOR THIS AFTN
ACROSS THE NW MTNS...AS LARGE SCALE FORCING OVERSPREADS REGION
FROM THE WEST IN ADVANCE OF SHORTWAVE APPROACHING FROM THE N
PLAINS. LATEST ENSEMBLE DATA SUPPORTS LIKELY POPS ACROSS THE NW
MTNS...TAPERING TO SLIGHT CHC ACROSS THE LOWER SUSQ VALLEY...WHERE
CAP SHOULD REMAIN IN PLACE. ALTHOUGH MID LVL FLOW NOT AS STRONG
AS YESTERDAY...SVR WX STILL A THREAT GIVEN DEGREE OF INSTABILITY.
UNIDIRECTIONAL DEEP LYR SHEAR ARND 30KTS COULD SUPPORT LONG LIVED
LINE SEGMENTS/BOWS...MAINLY NORTHERN PA CLOSEST TO UPPER LVL JET.

ENS MEAN 850 TEMPS SUPPORT MAX READINGS AS HIGH AS THE M90S
ACROSS THE LOWER SUSQ VALLEY TODAY. THE COMBINATION OF HEAT AND
HUMIDITY WILL LIKELY PUSH HEAT INDICES TO ARND 100F FOR SEVERAL
HRS ACROSS THE SUSQ VALLEY.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY NIGHT/...
A GENERAL DECREASE IN CONVECTION OVERNIGHT WITH DIURNAL COOLING.
HOWEVER...WILL KEEP MENTION OF TSRA THRU THE NIGHT AS SHORTWAVE
PRESSES SE INTO THE AREA.

SRHA/TSRA EXPECTED TO REINVIGORATE ALONG SFC COLD FRONT
TUESDAY...AS IT TRACKS SE ACROSS THE STATE. MREF PLUMES STILL
INDICATING MODERATE INSTABILITY DEVELOPING AHEAD OF FRONT...ESP
SUSQ VALLEY...WHERE SVR WX CAN/T BE RULED OUT. DRIER/CO0LER WX
SHOULD FILTER INTO THE REGION WED NIGHT. HOWEVER...WILL MAINTAIN
SLIGHT CHC POPS ALONG THE MASON DIXON LINE INTO THE EVENING.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
COSMETIC CHANGES FOR THE EXTENDED PERIODS THUR THROUGH SUN. THE
CHALLENGES FOR THUR RESIDE AROUND TIMING AND PLACEMENT OF PRECIP AS
WEAK MID-LVL VORT MAX SLOWLY SLIDES NE ACROSS PORTIONS OF
MID-ATLANTIC REGION. 500MB WAVE PATTERN HOLDS A BROAD RIDGE WITH A
RELATIVELY ZONAL FLOW. BASED ON ENSEMBLE MEMBERS SFC RIDGE SHUD
REMAIN AN INFLUENCE THUR/FRI...WHICH SUGGESTS ANY PRECIP WILL
REMAIN LIGHT. ANTICIPATE WITH PLACEMENT OF BERMUDA RIDGE A STEADY
RETURN MOISTURE FEED FROM GULF OF MEXICO WILL PUSH NE INTO THE
CAROLINAS...THUS HAVE KEPT A SLT CHC FOR PRECIP FRI/SAT FOCUS ATTM
WILL BE ACROSS LOWER SUSQ-VALLEY. TEMPS APPEAR TO BE ARND SEASONAL
CONDS...WITH 850MB TEMPS PROGGED IN THE LOW/MID TEENS.

QUIET WEATHER THEN RETURNS TO THE REGION SAT...HOWEVER A HANDFUL OF
ENSEMBLE MEMBERS PROG SOME AFTN SHRA/TSRA SAT/SUN. FOR NOW
CONFIDENCE REMAINS LOW BASED ON TIMING AND PLACEMENT...SO HAVE OPTED
FOR A DRY SAT NGT THRU MON. TEMPS ALSO REMAIN SEASONAL FOR THE
UPCOMING WEEKEND.

&&

.AVIATION /12Z MONDAY THROUGH FRIDAY/...
SCATTERED TSTORMS CONTINUE TO AFFECT PORTIONS OF NORTHERN
TIER...INCLUDING KBFD...BUT SHOULD SEE A BREAK IN THE ACTION FOR
SEVERAL HOURS. SOME MVFR CONDITIONS SCATTERED ABOUT CENTRAL PA
WILL GIVE WAY TO VFR BY MID MORNING AND WINDS WILL INCREASE FROM
THE WEST AT 10 KTS ALONG WITH SOME GUSTINESS ESPECIALLY ACROSS THE
WEST. THEN STARTING IN THE MID/LATE AFTERNOON...THE VFR WILL BE
INTERRUPTED AT TIMES BY SCATTERED CONVECTION...ESPECIALLY IN THE
NORTH AND WEST...AND LATER DURING THE EVENING IN THE EAST AS WELL.
STILL KEPT TAFS PRETTY GENERIC AS IT WILL REMAIN VFR MUCH OF THE
TIME AND CAN/T PINPOINT EXACTLY WHEN STORMS WILL AFFECT A GIVEN
POINT YET. FOR TONIGHT...EXPECT TO SEE A BREAK IN THE CONVECTION
FROM MID EVENING THROUGH MUCH OF THE NIGHT...BUT ANOTHER ROUND
WILL BE MOVING IN FROM THE WEST BY 12Z TUE ALONG WITH A RETURN OF MVFR
CONDITIONS.

OUTLOOK...
TUE...AREAS OF MVFR WITH SCT SHRA/ISO TSRA.
WED AND THU...VFR.
FRI...VFR. ISO SHRA/TSRA DURING AFTN HOURS.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY FROM 1 PM THIS AFTERNOON TO 7 PM EDT THIS
EVENING FOR PAZ036-046-049>053-056>059-063>066.

&&

SYNOPSIS...FITZGERALD
NEAR TERM...FITZGERALD
SHORT TERM...FITZGERALD
LONG TERM...BEACHLER
AVIATION...RXR
Hazardous weather outlook, Aug 10, 6:58 AM EST, 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
758 AM EDT MON AUG 10 2009

PAZ004>006-010>012-017>019-024>028-037-041-042-045-111200-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-TIOGA-NORTHERN LYCOMING-SULLIVAN-SOUTHERN CLINTON-
758 AM EDT MON AUG 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WILL DEVELOP ACROSS THE AREA THIS AFTERNOON IN
ADVANCE OF A FRONTAL SYSTEM APPROACHING FROM THE GREAT LAKES. A
FEW OF THE STORMS COULD BE ACCOMPANIED BY DAMAGING WIND GUSTS OR
LARGE HAIL. THUNDERSTORMS WILL BE CAPABLE OF LOCALLY HEAVY
RAINFALL AND LOCAL FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ046-049>053-056>059-111200-
SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-
DAUPHIN-SCHUYLKILL-LEBANON-
758 AM EDT MON AUG 10 2009

...HEAT ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

THUNDERSTORMS WILL DEVELOP ACROSS THE AREA THIS AFTERNOON IN
ADVANCE OF A FRONTAL SYSTEM APPROACHING FROM THE GREAT LAKES. A
FEW OF THE STORMS COULD BE ACCOMPANIED BY DAMAGING WIND GUSTS OR
LARGE HAIL. THUNDERSTORMS WILL BE CAPABLE OF LOCALLY HEAVY
RAINFALL AND LOCAL FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ033>035-111200-
SOMERSET-BEDFORD-FULTON-
758 AM EDT MON AUG 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ036-063>066-111200-
FRANKLIN-CUMBERLAND-ADAMS-YORK-LANCASTER-
758 AM EDT MON AUG 10 2009

...HEAT ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 10, 5:55 AM EST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
655 AM EDT MON AUG 10 2009

PAZ004-005-101130-
MCKEAN PA-WARREN PA-
655 AM EDT MON AUG 10 2009

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WARREN AND WESTERN
MCKEAN COUNTIES...

AT 654 AM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR RUSSELL...
MOVING EAST AT 30 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
FILL POOR DRAINAGE AREAS. THE RAIN WILL CAUSE RAPID RISES ON SMALL
STREAMS AND CREEKS.

THIS STORM WILL BE NEAR CLARENDON AROUND 700 AM...SCANDIA AROUND 705
AM...KINZUA DAM AROUND 710 AM...LUDLOW AROUND 720 AM AND MARSHBURG
AROUND 730 AM.

LAT...LON 4200 7918 4201 7893 4198 7858 4164 7876
      4184 7938 4201 7929 4201 7918

EXPERIMENTAL

FORECASTER: KF

The radar

The Buffalo radar (KBUF), 118 km away, was scanning. The volume nearest the first event began at 12:31 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Warren

When
August 10, 7:31 AM EST to 10:45 AM EST
Where
Warren County, 2.31 mi W of Scandia to 3.28 mi SSW of Russell
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
41.923, -79.095

Thunderstorms produced heavy rain and flash flooding in northern and Eastern Warren County. Roads were closed in Chandlers Valley and Pine Grove Township.

Flash Flood, Warren

When
August 10, 12:28 PM EST to 1:45 PM EST
Where
Warren County, 1.67 mi N of North Warren to 3.1 mi NW of Warren Arpt
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
41.894, -79.169

Thunderstorms produced heavy rain and flash flooding near Warren. Water was covering roads in North Warren, and one house was surrounded by water in Warren.

Flash Flood, Warren

When
August 10, 3:00 PM EST to 5:15 PM EST
Where
Warren County, 3.05 mi SW of Kinzua to 2.46 mi ESE of Hemlock
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
41.835, -79.007

Thunderstorms produced heavy rain, and caused mudslides across Route 59 near Kinzua Dam.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2009Every state in 2009This day in weather historyWarnings in Pennsylvania, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 179813, 179815, 179817.